Mississippi, 2001

Flash Flooding and Hail in Mississippi, November 28 to 29, 2001

November 28 to 29, 2001 · NWS JAN · 36 events in 28 counties and zones

21 thunderstorm wind, 14 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 28, 8:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 28, 8:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
815 PM CST WED NOV 28 2001

THE BOUNDARY STRETCHES FROM KLFT-KHEZ-KJAN-KTUP WITH TEMPERATURES IN THE
40S WEST AND 70S EAST. UPDATED ZONES TO DECREASE POPS OVER EASTERN
ZONES...ACTIVITY CONTINUES ALONG THE RIVER WITH A FEW SHOWERS
SCATTERED OVER THE EAST...DO NOT EXPECT WIDESPREAD ACTIVITY ATTM.
ALSO ADJUSTED SEVERE WORDING...APPEARS TO BE ANOTHER EARLY MORNING
EVENT. INCREASED WINDS AREAWIDE AND REMOVED TORNADO WATCH. OTHERWISE
FORECAST IS ON TRACK.

.JAN...
MS...FLASH FLOOD WATCH WEST AND NORTHEAST TONIGHT AND THURSDAY
LA...FLASH FLOOD WATCH TONIGHT AND THURSDAY
AR...FLASH FLOOD WATCH TONIGHT AND THURSDAY

In the hours before

Special weather statement, Nov 28, 4:06 PM CST, 5 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CST WED NOV 28 2001

...THUNDERSTORMS...
AN OUTBREAK OF SEVERE THUNDERSTORMS...SOME OF WHICH MAY PRODUCE
SIGNIFICANT WIND DAMAGE AND TORNADOES...IS EXPECTED ACROSS THE
REGION TONIGHT AND THURSDAY.

NUMEROUS SEVERE THUNDERSTORMS WILL OCCUR TONIGHT OVER NORTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST OF A
WINNSBORO TO HAZLEHURST TO BROOKHAVEN LINE. SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE REST OF NORTHEAST
LOUISIANA AND NORTHWEST THROUGH SOUTHEAST MISSISSIPPI. ISOLATED
SEVERE STORMS WILL OCCUR ACROSS NORTHEAST MISSISSIPPI ALONG AND
NORTHEAST OF A WINONA TO BAY SPRINGS LINE.

A WARM FRONT EXTENDING FROM NEAR GRENADA TO VIDALIA LOUISIANA
WILL MOVE SLOWLY NORTHWEST TONIGHT. SOUTHEAST OF THIS FRONT...THE
ATMOSPHERE HAS BECOME VERY MOIST AND UNSTABLE. LOW PRESSURE WILL
DEVELOP ALONG THIS FRONT OVER LOUISIANA TONIGHT. AS THIS
OCCURS...THUNDERSTORMS WILL DEVELOP ACROSS THE REGION FROM THE
SOUTHWEST. WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
WILL INCREASE...RESULTING IN AN INCREASING RISK OF SEVERE
THUNDERSTORMS.

THE FIRST AREA TO SEE SEVERE WEATHER THIS EVENING WILL BE OVER
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI ALONG THE MISSISSIPPI
RIVER. THE THREAT OF SEVERE STORMS WILL GRADUALLY SPREAD EAST
WITH TIME TONIGHT...WITH AN INCREASING RISK OF SEVERE STORMS OVER
EASTERN MISSISSIPPI BY LATE TONIGHT.

AS THE LOW PRESSURE SYSTEM INTENSIFIES AND MOVES NORTHEAST ACROSS
WESTERN MISSISSIPPI ON THURSDAY...A STRONG COLD FRONT WILL MOVE
ACROSS THE REGION. A LINE OF THUNDERSTORMS IS EXPECTED TO
ACCOMPANY THIS FRONT. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING WIND DAMAGE. A FEW ISOLATED SUPERCELLS MAY ALSO DEVELOP
AHEAD OF THIS LINE...POSSIBLY PRODUCING TORNADOES.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ACROSS
THE REGION SHOULD MONITOR WEATHER CONDITIONS CLOSELY TONIGHT AND
THURSDAY.

...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG
AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE
THROUGH THURSDAY.

MUCH OF THE FLOOD WATCH AREA HAS RECEIVED TWO TO FOUR INCHES OF
RAIN SINCE YESTERDAY...WITH A FEW SPOTS RECEIVING UPWARDS OF 6
INCHES. THE GROUND OVER THE WATCH AREA IS SATURATED. ADDITIONAL
HEAVY RAINFALL IS EXPECTED ACROSS THE WATCH AREA THROUGH THURSDAY
WITH WIDESPREAD AMOUNTS OF 1 TO 3 INCHES LIKELY. LOCALIZED
AMOUNTS OF 4 TO 6 INCHES WILL BE POSSIBLE IN LOCALIZED AREAS
PRODUCING FLOODING OF SMALL STREAMS AND LOW LYING AREAS.

OVER SOUTHEAST MISSISSIPPI...HEAVY RAINFALL IS EXPECTED TO BE
MORE ISOLATED. STILL...PONDING OF WATER IN LOW LYING AND FLOOD
PRONE AREAS MAY OCCUR.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT IS LIKELY THIS AFTERNOON THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 28, 7:45 PM CST, 2 hours 15 minutes before
LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-040>043-047-
048-053-054-059>062-290230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CST WED NOV 28 2001

TORNADO WATCH NUMBER 836 WILL EXPIRE AT 8 PM AND WILL NOT BE
EXTENDED.

SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI...GENERALLY NORTHWEST
OF A FAYETTE TO WINONA LINE...THROUGH THE LATE EVENING HOURS. WHILE
AN ISOLATED STORM MAY PRODUCE HAIL AND GUSTY WINDS...THE THREAT OF
SEVERE WEATHER HAS TEMPORARILY DIMINISHED.

HOWEVER...AN OUTBREAK OF SEVERE WEATHER...INCLUDING THE THREAT OF
STORMS PRODUCING SIGNIFICANT WIND DAMAGE OR TORNADOES...IS STILL
EXPECTED TO DEVELOP LATER TONIGHT OR THURSDAY MORNING. THIS IS A
POTENTIALLY DANGEROUS SITUATION...AND PEOPLE ACROSS THE REGION ARE
URGED TO CONTINUE CLOSELY MONITORING THE LATEST WEATHER INFORMATION
DURING THE OVERNIGHT HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 14 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
November 28, 10:00 PM CST to November 29, 12:00 PM CST
Where
Washington County, Countywide
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

Heavy rainfall on saturated ground caused extensive flooding of streets and roads. Additionally, a total of 15 houses and two mobile homes sustained damage from flood waters entering the homes.

Thunderstorm Wind, Franklin

When
November 28, 11:00 PM CST
Where
Franklin County, Roxie
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -91.067

Trees were blown down along Highway 33.

Flash Flood, Adams

When
November 28, 11:00 PM CST to November 29, 1:00 AM CST
Where
Adams County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Several roads and streets were flooded, especially in the city of Natchez.

Thunderstorm Wind, Jefferson

When
November 28, 11:30 PM CST to 11:35 PM CST
Where
Jefferson County, 3 mi SE of Fayette
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.683, -91.033

Trees were blown down along Highway 28. Also a few trees were blown down in the vicinity of Red Lick in the northern part of the county.

Flash Flood, Bolivar

When
November 29, 12:30 AM CST to 5:30 AM CST
Where
Bolivar County, Countywide
Property damage
$600,000
Reported by
LAW ENFORCEMENT
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Flood waters entered many homes and businesses causing minor damage to 30 houses, 20 mobile homes, and 20 businesses.

Flash Flood, Leflore

When
November 29, 1:30 AM CST to 5:30 AM CST
Where
Leflore County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Many streets and roads in the county were flooded.

Flash Flood, Sunflower

When
November 29, 3:00 AM CST to 6:00 AM CST
Where
Sunflower County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.602, -90.589 (the zone’s center; the record gives no point)

Numerous streets and roads in the county were flooded.

Flash Flood, Issaquena

When
November 29, 4:30 AM CST to 12:00 PM CST
Where
Issaquena County, Countywide
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
32.741, -90.989 (the zone’s center; the record gives no point)

Two houses and a mobile home sustained minor damage.

Flash Flood, Humphreys

When
November 29, 6:00 AM CST to 6:45 AM CST
Where
Humphreys County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

A few roads were flooded in the county.

Thunderstorm Wind, Simpson

When
November 29, 8:30 AM CST
Where
Simpson County, 4 mi E of Harrisville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -90.017

Numerous large trees were blown down in a rural area.

Thunderstorm Wind, Lincoln

When
November 29, 8:30 AM CST
Where
Lincoln County, 14 mi SE of Brookhaven
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -90.283

Several mobile homes sustained damage from strong winds.

Thunderstorm Wind, Rankin

When
November 29, 9:40 AM CST
Where
Rankin County, Brandon
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

A few mobile homes sustained minor damage.

Flash Flood, Bolivar

When
November 29, 10:00 AM CST to 12:30 PM CST
Where
Bolivar County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Additional heavy rainfall aggravated the ongoing flood problems.

Flash Flood, Sunflower

When
November 29, 10:00 AM CST to 12:30 PM CST
Where
Sunflower County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.602, -90.589 (the zone’s center; the record gives no point)

Additional heavy rainfall on saturated ground aggravated the existing flooding situation.

Flash Flood, Leflore

When
November 29, 10:00 AM CST to 12:30 PM CST
Where
Leflore County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Additional heavy rainfall caused continued street flooding.

Flash Flood, Humphreys

When
November 29, 10:00 AM CST to 12:30 PM CST
Where
Humphreys County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

Additional heavy rainfall on top of saturated ground caused more road flooding in the county.

Flash Flood, Madison

When
November 29, 10:00 AM CST to 11:30 AM CST
Where
Madison County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Several roads in the county sustained flooding. Additionally, a dam broke in the Canton area, and about ten homes had to be evacuated. However, water did not enter the homes.

Thunderstorm Wind, Lawrence

When
November 29, 10:10 AM CST
Where
Lawrence County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.433

A few trees were blown down.

Thunderstorm Wind, Lamar

When
November 29, 10:30 AM CST
Where
Lamar County, Lumberton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.000, -89.450

A few trees and power lines were blown down.

Thunderstorm Wind, Covington

When
November 29, 10:45 AM CST
Where
Covington County, Collins
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -89.550

One large metal power pole was blown down, and numerous large limbs were blown down across the town.

Thunderstorm Wind, Rankin

When
November 29, 10:50 AM CST
Where
Rankin County, 3 mi E of Pelahatchie
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.750

Numerous trees were blown down in a rural area and several chicken houses sustained damage.

Thunderstorm Wind, Scott

When
November 29, 11:00 AM CST to 11:10 AM CST
Where
Scott County, Countywide
Measured
78 kt (90 mph)
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
32.383, -89.550

A severe thunderstorm produced winds estimated up to 90 mph, causing widespread damage across mainly the northwestern half of the county. An NWS survey team determined the widespread damage was from straight-line winds. Damage produced by the storm included four businesses, two agricultural businesses and a mobile home destroyed. Also, two houses, three mobile homes, three businesses, and seven agricultural businesses had major damage. Furthermore, 13 houses sustained minor damage.

Flash Flood, Rankin

When
November 29, 11:10 AM CST to 12:00 PM CST
Where
Rankin County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Several roads in the county flooded. Some sandbagging had to be done near Richland to keep houses from being indundated by flood waters .

Flash Flood, Hinds

When
November 29, 11:10 AM CST to 11:45 AM CST
Where
Hinds County, Countywide
Reported by
PARK/FOREST SERVICE
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Several roads in the county were flooded, especially around the LeFleur's Bluff State Park area.

Thunderstorm Wind, Leake

When
November 29, 11:12 AM CST to 11:15 AM CST
Where
Leake County, Lena
Measured
78 kt (90 mph)
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
32.600, -89.550

A severe thunderstorm produced winds of up to 90 mph in southwestern portions of the county. An NWS survey team determined the damage was due to straight-line winds. Total damage produced by the wind included one mobile homes and seven businesses destroyed. Five houses, one mobile home, and eleven businesses sustained extensive damage. Finally, 14 houses, one mobile home, and 20 businesses sustained minor damage.

Thunderstorm Wind, Simpson

When
November 29, 11:30 AM CST
Where
Simpson County, Mendenhall
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -89.883

A few trees were blown down.

Thunderstorm Wind, Attala

When
November 29, 11:45 AM CST
Where
Attala County, Ethel
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -89.467

A large barn was destroyed by high winds.

Thunderstorm Wind, Choctaw

When
November 29, 12:00 PM CST
Where
Choctaw County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -89.267

Numerous large limbs were blown down across the county.

Hail, Jones

When
November 29, 12:00 PM CST
Where
Jones County, 7 mi SW of Ellisville
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -89.283

The roofs of a few buildings and cars in a rural area were damaged by golfball sized hail.

Thunderstorm Wind, Choctaw

When
November 29, 12:00 PM CST to 12:05 PM CST
Where
Choctaw County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -89.267

Numerous large limbs were blown down across the county.

Thunderstorm Wind, Webster

When
November 29, 12:00 PM CST to 12:05 PM CST
Where
Webster County, Countywide
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -89.267

Numerous trees were blown down across the county.

Thunderstorm Wind, Newton

When
November 29, 12:30 PM CST to 12:35 PM CST
Where
Newton County, Countywide
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -89.100

Numerous trees were blown down.

Thunderstorm Wind, Oktibbeha

When
November 29, 12:45 PM CST
Where
Oktibbeha County, 10 mi W of Starkville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -89.000

A few trees were blown down along Highway 82.

Thunderstorm Wind, Lauderdale

When
November 29, 12:55 PM CST to 1:00 PM CST
Where
Lauderdale County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -88.650

Numerous trees were blown down. A few trees fell on houses and damaged them.

Thunderstorm Wind, Noxubee

When
November 29, 2:00 PM CST
Where
Noxubee County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -88.550

A few trees were blown down.

Thunderstorm Wind, Lowndes

When
November 29, 2:15 PM CST
Where
Lowndes County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.450

A few trees were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272933, 5272827, 5273000, 5272828, 5273001, 5273005, 5273003, 5272999, 5273007, 5272830, 5272831, 5272832, 5273002, 5273004, 5273006, 5273008, 5273009, 5272918, 5272919, 5272920, 5272833, 5272921, 5273010, 5273011, 5272923, 5272922, 5272924, 5272829, 5272925, 5272926, 5272927, 5272928, 5272930, 5272929, 5272932, 5272931.